Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

What causes pins and needles in back when i cough?

User rating for this question
Excellent
Answered by

Geriatrics Specialist
Practicing since : 2004
Answered : 2138 Questions
Question
When I cough i feel like pins and needles in my back, shoulders and chest. What is thle cause?
Posted Mon, 11 Aug 2014 in Lung and Chest disorders
 
 
Answered by Dr. Prakash H Muddegowda 1 hour later
Brief Answer:
It is tired respiratory muscles.

Detailed Answer:
Hi,
I am Dr. Prakash HM and I will be answering your query.

Cough is reflex action.
During cough, the muscles of back, shoulders and chest are all involved.
As you were coughing for quite some time, the muscles would have got tired due to accumulation of lactic acid (due to continuous extra work).
Any extra action involves, overworking the muscle and this you are feeling like pins and needles.
As you are trying to remove, more phlegm using the medication, deep action is involved and you are feeling like it.
Normally, it would be severe pain and and in the elderly, do to altered neural sensation, you are feeling like pins and needles.
Once you limit your coughing, the pain will reduce.
Cough suppressants can be used, but not now, when you have active phlegm production.
Any further queries, happy to help again.

Dr. Prakash HM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor